Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX

May 31, 2009Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2009, 5:58 PM CDT for Maverick County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2009, 5:58 PM CDT (22:58 UTC)
Expired
May 31, 2009, 7:00 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:12 PM CDTHAIL 0.53 S El Indio, TXSCATTERED HAIL LARGE THAN MARBLE BUT SMALLER THAN PENNY SIZE, PLUS 0.90 INCHES IN LESS THAN AN HOUR.
May 31, 6:12 PM CDTHAIL 0.8821 Se Eagle Pass, TXEL INDIO CO OP OBSERVER REPORTED NICKEL SIZE HAIL AT THE CAGE RANCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 312258
SVREWX
TXC323-010000-
/O.NEW.KEWX.SV.W.0097.090531T2258Z-090601T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAVERICK COUNTY...

* UNTIL 700 PM CDT.

* AT 554 PM CDT...NWS RADAR SHOWED INCREASING THUNDERSTORMS ACROSS
  MAVERICK COUNTY FROM NEAR EAGLE PASS TO WEST OF EL INDIO AND ALSO
  OVER THE EASTERN PART OF MAVERICK COUNTY.  THESE THUNDERSTORMS
  ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EAGLE PASS AND
  EL INDIO...MOVING EAST AND NORTHEAST AT 5 TO 10 MPH.  THESE 
  STORMS WILL ALSO PRODUCE BRIEF PERIODS OF MODERATE TO HEAVY RAIN.

* SOME LOCATIONS IN THE WARNING INCLUDE ROSITA SOUTH...DARLING...  
  PALOMA...ROSITA NORTH...NORMANDY...QUEMADO...EL INDIO AND
  EAGLE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2827 10031 2833 10031 2839 10037 2850 10038
      2854 10043 2858 10042 2865 10051 2881 10055
      2891 10065 2898 10067 2900 10066 2907 10013
      2820 10012 2820 10021
TIME...MOT...LOC 2255Z 218DEG 4KT 2848 10035

$$
2 follow-up statements
000 
WWUS54 KEWX 312309
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT SUN MAY 31 2009

TXC323-010000-
/O.CON.KEWX.SV.W.0097.000000T0000Z-090601T0000Z/
MAVERICK TX-
609 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR MAVERICK COUNTY...

AT 604 PM CDT...THUNDERSTORMS...SOME POSSIBLY SEVERE...WERE LOCATED
OVER THE EAST PART OF MAVERICK COUNTY AND ALSO ALONG THE RIO GRANDE
FROM NEAR EAGLE PASS TO SOUTHWEST OF EL INDIO.  THESE THUNDERSTORMS
ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...DAMAGING WINDS IN EXCESS 
OF 60 MPH...FREQUENT DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINS.

THESE STORMS ARE MOVING EAST AT 5 TO 10 MPH. 

SOME LOCATIONS IN THE WARNING AREA INCLUDE ROSITA SOUTH...LAS QUINTAS
FRONTERIZAS...EIDSON ROAD...SECO MINES...ELM CREEK...FARIAS LAKE...
LAUGHLIN AFB AUX FIELD...DARLING...PALOMA...ROSITA 
NORTH...NORMANDY...QUEMADO...EL INDIO...AND EAGLE PASS.

LAT...LON 2827 10031 2833 10031 2839 10037 2850 10038
      2854 10043 2858 10042 2865 10051 2881 10055
      2891 10065 2898 10067 2900 10066 2907 10013
      2820 10012 2820 10021
TIME...MOT...LOC 2304Z 218DEG 4KT 2849 10034

$$
000 
WWUS54 KEWX 010003
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CDT SUN MAY 31 2009

TXC323-010011-
/O.EXP.KEWX.SV.W.0097.000000T0000Z-090601T0000Z/
MAVERICK TX-
703 PM CDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY HAS EXPIRED...

THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY HAS EXPIRED.
SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHERN MAVERICK COUNTY
FOR THE NEXT HOUR...HOWEVER SEVERE STORMS HAVE MOVED EAST OF 
MAVERICK COUNTY TO TO DIMMIT COUNTY.  SOME OF THE THUNDERSTORMS OVER 
SOUTHERN MAVERICK COUNTY COULD PRODUCE WIND GUSTS OF 20 TO 50 
MPH...FREQUENT DANGEROUS LIGHTNING...BRIEF SMALL HAIL...AND
LOCALLY HEAVY RAIN.

LAT...LON 2827 10031 2833 10031 2839 10037 2850 10038
      2854 10043 2858 10042 2865 10051 2881 10055
      2891 10065 2898 10067 2900 10066 2907 10013
      2820 10012 2820 10021
TIME...MOT...LOC 2309Z 218DEG 4KT 2849 10034

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:17 PM CDT, 41 minutes earlier.

Area forecast discussion, May 31, 5:17 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT SUN MAY 31 2009

.DISCUSSION...
A QUICK UPDATE SENT TO CATCH ENHANCED CONVECTION NEAR EAGLE PASS
AND APPROACHING PANDALE THIS EVENING. ANOTHER AREA LOOKS TO BE
SLOW TO CLEAR OF CONVECTION OVER THE NORTHERN HILL COUNTRY
ADDITIONAL UPDATES MAY BE NECESSARY AS 18Z MODELS SUGGEST
CONVECTION OVER WEST TX WILL BUILD INTO THE HILL COUNTRY LATER
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT SUN MAY 31 2009/

DISCUSSION...
SURFACE PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH FOR STRATUS
TONIGHT, MONDAY NIGHT AND TUESDAY NIGHT. PRECIPITABLE WATER VALUES
ARE SHOWN AS REMAINING SLIGHTLY ABOVE NORMAL (1.5) OVER SECTIONS
OF SOUTH CENTRAL TEXAS THROUGH MONDAY, THEN INCREASING ACROSS ALL
SOUTH CENTRAL TEXAS AND PARTS OF THE HILL COUNTRY TUESDAY. HOWEVER
NO SURFACE BOUNDARIES, OTHER THAN THE ESCARPMENT, ARE AVAILABLE
FOR SHOWER DEVELOPMENT. UPPER HEIGHTS SLOWLY RISE OVER THE NEXT 60
HOURS BUT REMAIN BELOW 5850 METERS. MINOR DISTURBANCES WILL
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS IF PASSAGE IS
COINCIDENT WITH MAX HEATING. ALSO BECAUSE OF LACK OF SURFACE
BOUNDARIES FEEL THE SHOWER ACTIVITY WILL BE LIMITED TO NIGHTTIME
LIFT ALONG THE FACE OF THE ESCARPMENT AND AFTERNOON LIFTING ALONG
THE SERRANIAS DEL BURRO MOUNTAINS IN NORTHEAST MEXICO.

A GENERALLY UNSTABLE ATMOSPHERE REMAINS OVER THE REGION THROUGH MONDAY,
NO DISTURBANCES TUESDAY, A GENERAL INCREASE IN ATMOSPHERIC LIFTING
THURSDAY AS THE COLD FRONT MOVES SOUTH THROUGH THE REGION, THEN NO
MORE DISTURBANCES UNTIL SATURDAY. BY THEN THERE IS ONLY ENOUGH
MOISTURE AVAILABLE TO GENERATE CLOUDS.

TEMPERATURE WISE, MIN TEMPS WILL RETURN TO SEASONAL NORMALS WITH
THE FRONTAL PASSAGE AND THROUGH THE WEEKEND. MAX TEMPS WILL BE
SLIGHTLY ABOVE NORMAL EXCEPT FOR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  91  71  90  72 /  20  10  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  67  89  68  90  72 /  10  10  10  20  20
NEW BRAUNFELS MUNI AIRPORT     67  91  69  91  71 /  10  10  10  20  10
BURNET MUNI AIRPORT            69  87  68  89  70 /  20  10  10  20  20
DEL RIO INTL AIRPORT           72  94  73  95  74 /  40  20  20  10  10
GEORGETOWN MUNI AIRPORT        68  89  69  88  71 /  20  10  10  20  20
HONDO MUNI AIRPORT             68  91  69  90  70 /  10  10  10  10  10
SAN MARCOS MUNI AIRPORT        67  89  69  88  71 /  10  10  10  20  20
LA GRANGE - FAYETTE REGIONAL   69  89  70  90  70 /  10  10  10  20  10
SAN ANTONIO INTL AIRPORT       71  89  71  91  72 /  10  10  10  20  10
STINSON MUNI AIRPORT           70  91  72  91  71 /  10  10  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, May 31, 5:56 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 AM CDT SUN MAY 31 2009

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
556 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 5:10 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN MAY 31 2009

TXZ202-203-217-218-228-010000-
KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
510 PM CDT SUN MAY 31 2009

AT 508 PM...RADAR SHOWED AN AREA OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO NEAR EAGLE PASS TO
NORTH OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH
POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND
DIMMIT COUNTIES.

THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF
25 TO 50 MPH...SOME BRIEF HAIL...AND FREQUENT DEADLY LIGHTNING.
BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM
THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 5:34 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT SUN MAY 31 2009

TXZ202-203-217-218-228-010030-
KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
534 PM CDT SUN MAY 31 2009

...SCATTERED THUNDERSTORMS OVER KINNEY AND MAVERICK COUNTIES...

AT 530 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND
THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO EAGLE PASS
AND TO NORTH AND WEST OF EL INDIO. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER
KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER
EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES.

THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF
25 TO 50 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF
PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE
SHOWERS AND THUNDERSTORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:15 PM CDTAreal Flood AdvisoryEWXBandera, Medina85 min
May 31, 6:32 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.